Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 23, NWS Pocatello, ID

September 3, 2013Blaine County, Custer County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 3, 2013, 1:56 PM MDT for Blaine County, Custer County, Idaho. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 3, 2013, 1:56 PM MDT (19:56 UTC)
Expired
Sep 3, 2013, 5:45 PM MDT
In force
4 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Blaine County, ID, Custer County, ID

The radar

The Boise radar (KCBX), 137 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 7.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 155 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
155 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1010 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

225 
WGUS55 KPIH 031956
FFWPIH
IDC013-037-032345-
/O.NEW.KPIH.FF.W.0023.130903T1956Z-130903T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
156 PM MDT TUE SEP 3 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BLAINE COUNTY IN CENTRAL IDAHO...
  THIS INCLUDES THE CITIES OF...SUN VALLEY...KETCHUM...HAILEY...
  CENTRAL CUSTER COUNTY IN CENTRAL IDAHO...

* UNTIL 545 PM MDT

* AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 
  MILES NORTH OF GALENA TO 28 MILES SOUTHWEST OF HAILEY...OR ALONG
  A LINE EXTENDING FROM 18 MILES SOUTHEAST OF STANLEY TO
  FAIRFIELD...MOVING NORTHEAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   KETCHUM...
   HAILEY...
   SUN VALLEY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAIN APPROACHING THE  
BEAVER CREEK BURN AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. MUDSLIDES/DEBRIS FLOWS ARE ALSO 
POSSIBLE IN AND NEAR THE BURN AREA.

&&

LAT...LON 4411 11462 4417 11426 4342 11433 4337 11453
      4343 11455 4346 11452 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4368 11470

$$

HEDGES
2 follow-up statements
309 
WGUS75 KPIH 032204
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
404 PM MDT TUE SEP 3 2013

IDC013-037-032345-
/O.CON.KPIH.FF.W.0023.000000T0000Z-130903T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-CUSTER ID-
404 PM MDT TUE SEP 3 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT FOR
CENTRAL CUSTER AND CENTRAL BLAINE COUNTIES...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING FLASH FLOODING.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 21 MILES NORTHEAST OF GALENA TO
11 MILES NORTH OF SUN VALLEY...OR ALONG A LINE EXTENDING FROM 27
MILES NORTH OF KETCHUM TO 11 MILES NORTH OF SUN VALLEY...MOVING 
NORTHEAST AT 10 MPH.   RAINFALL IS ALSO DEVELOPING SOUTH OF THE 
WARNED AREA AND MOVING NORTH

THESE THUNDERSTORMS WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.

LAT...LON 4411 11462 4417 11426 4342 11433 4337 11453
      4343 11455 4346 11452 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4368 11470

$$

GK
417 
WGUS75 KPIH 032340
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
540 PM MDT TUE SEP 3 2013

IDC013-037-032349-
/O.EXP.KPIH.FF.W.0023.000000T0000Z-130903T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BLAINE ID-CUSTER ID-
540 PM MDT TUE SEP 3 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT FOR CENTRAL
CUSTER AND CENTRAL BLAINE COUNTIES...

LAT...LON 4411 11462 4417 11426 4342 11433 4337 11453
      4343 11455 4346 11452 4348 11452 4350 11457
      4353 11460 4356 11460 4360 11469 4366 11467
      4368 11470

$$

RS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 1:07 PM MDT, 49 minutes earlier.

Area forecast discussion, Sep 3, 1:07 PM MDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
107 PM MDT TUE SEP 3 2013

.DISCUSSION...THE DEEP UPPER LOW OFF THE PAC NW COAST NEAR 130W
CONTINUES TO DRIVE THE SOUTHERLY TRANSPORT OF SUBTROPICAL MOISTURE
INTO ID...WITH LITTLE CHANGE THRUOUGH THURSDAY. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE WIDESPREAD THIS AFTERNOON OVER THE
WESTERN HALF OF THE FCST AREA AND GRADUALLY SPREAT EASTWARD BY
THIS EVENING. PRECIP AMOUNTS WILL BE AMPLE AGAIN...ESPECIALLY OVER
THE CENTRAL MTNS AND SOUTHERN HIGHLANDS...AS PW VALUES ARE STILL
RUNNING ABOVE 1 INCH. ACTIVITY WILL DIMINISH LATE TONIGHT... BUT
REDEVELOP ON WED. BY THU...THE UPPER LOW MOVES INTO WESTERN OR.
THIS WILL BEGIN TO PUSH THE SUBTROPICAL MOISTURE TO THE NORTH AND
EAST...AND BY FRIDAY MOST OF THE ACTIVITY WILL BE EAST AND NORTH
OF THE FCST AREA. ONLY EXPECTING A FEW MTN TSTMS ON FRI AND SAT AS
THE UPPER LOW MOVES TO THE ID PANHANDLE. SUNDAY AND BEYOND LOOKS
DRY AS THE UPPER LOW MOVES AWAY AND BROAD UPPER RIDGING TAKES
OVER. HEDGES

&&

.AVIATION...MONSOON MOISTURE WILL CONTINUE OVER EASTERN IDAHO.
MVFR/IFR CONDITIONS ARE POSSIBLE DURING PERIODS OF HEAVIER RAINFALL
AND THUNDERSTORM ACTIVITY. ALL SITES HAVE -SHRA VCTS THROUGH THIS
EVENING ALTHOUGH KSUN WILL LIKELY SEE THE MOST WIDESPREAD ACTIVITY.
VCSH/VCTS IS EXPECTED TO BE CARRIED INTO TOMORROW AT THE VERY LEAST
IN THE FORECAST...WITH KSUN AGAIN LIKELY TO SEE MORE WIDESPREAD
ACTIVITY. A FEW STORMS MAY ALSO PRODUCE WINDS OVER 35KTS.  KEYES

&&

.FIRE WEATHER...A VERY MOIST AIRMASS REMAINS OVER EASTERN IDAHO
THROUGH AT LEAST THURSDAY. THIS MEANS SHOWERS AND THUNDERSTORMS WILL
CONTINUE WITH HEAVY RAINFALL UNTIL FRIDAY IT APPEARS AT THIS POINT.
THE MODELS ARE PUSHING THE LOW INLAND AND ACROSS THE NORTHERN STATES
INTO THE WEEKEND. A FRONT WILL MOVE INTO WESTERN AREAS ON FRIDAY AND
EVENTUALLY SHIFT EASTWARD BY SATURDAY. AHEAD OF THE FRONT...SHOWERS
AND STORMS WILL CONTINUE WITH A DRY/COOL AIRMASS COMING IN BEHIND
IT. RIGHT NOW... EVERYONE EXCEPT FOR THE MOUNTAINS ALONG THE WYOMING
BORDER SHOULD DRY OUT OVER THE WEEKEND. WINDS WILL BE STRONGEST ON
FRIDAY AND SATURDAY...BUT WE ARE NOT LOOKING AT CRITICAL CONDITIONS
AS THE HUMIDITY WILL STILL BE UP BEHIND THE FRONT.  KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING
IDZ018-022-031-032.

&&
Hazardous weather outlook, Sep 3, 4:54 AM MDT, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
454 AM MDT TUE SEP 3 2013

IDZ017>025-031-032-041100-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
454 AM MDT TUE SEP 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL IS POSSIBLE TODAY OVER THE SOUTHERN HIGHLANDS AND
CENTRAL MOUNTAINS PROMPTING A FLASH FLOOD WATCH PARTICULARLY OVER
BURN SCARS. NUMEROUS RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL
MOVE OVER THE SOUTHERN HIGHLANDS AND THE CENTRAL MOUNTAINS THIS
MORNING AND CONTINUE OFF AND ON THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ADDITIONAL RAINFALL IS EXPECTED WEDNESDAY THROUGH FRIDAY. ANOTHER
FLASH FLOOD WATCH MAY BE NEEDED PARTICULARLY ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 3, 9:48 AM MDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
948 AM MDT TUE SEP 3 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 AM     DEBRIS FLOW      3 W HAILEY              43.51N 114.35W
09/03/2013                   BLAINE             ID   EMERGENCY MANAGER

            BLAINE CO. EM REPORTED 2 SLIDES FROM LAST
            NIGHT'S STORMS. ONE WAS UP CROY CANYON AND
            THE OTHER IN GREENHORN CANYON.

&&

IRIS SYSTEM

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:21 PM MDTSpecial Weather StatementPIHCassia54 min
Sep 2, 6:45 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 7:09 PM MDTSpecial Weather StatementPIHCassia66 min
Sep 2, 7:25 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 8:17 PM MDTSpecial Weather StatementPIHOneida58 min
Sep 2, 8:37 PM MDTSpecial Weather StatementPIHCassia53 min
Sep 2, 9:34 PM MDTFlash Flood WarningPIHCassia56 min
Sep 2, 10:15 PM MDTSpecial Weather StatementPIHBlaine, Lincoln60 min
Sep 2, 10:27 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 3, 2:01 PM MDTFlash Flood WarningPIHCassia5 hr
Sep 3, 3:55 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 3, 4:19 PM MDTFlash Flood WarningPIHCassia, Power4 hr
Sep 3, 4:26 PM MDTFlash Flood WarningPIHBannock, Power4 hr
Sep 3, 4:51 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou4 hr
Sep 3, 5:33 PM MDTSpecial Weather StatementPIHBonneville72 min
Sep 3, 5:50 PM MDTSpecial Weather StatementPIHCaribou55 min
Sep 3, 5:57 PM MDTSpecial Weather StatementPIHBingham48 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.